Alert archive / Wisconsin / River Flood Warnings in 2017
River Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jan 25, 2017, 6:49 AM CST for Buffalo County, Trempealeau County, Wisconsin. It was in force for 5 days.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2017, 6:49 AM CST (12:49 UTC)
- Expired
- Jan 30, 2017, 6:00 PM CST
- In force
- 5 days
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Trempealeau River at Dodge (DDGW3).
- Action stage
- 9 ft
- Minor stage
- 10.5 ft
- Moderate stage
- 11 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
837 WGUS43 KARX 251249 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING National Weather Service La Crosse WI 649 AM CST WED JAN 25 2017 .Runoff from melting snow along with ice in the channel has caused river levels to rise above flood stage. Here is the latest stage and forecast information. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC011-121-260049- /O.NEW.KARX.FL.W.0001.170125T1249Z-170131T0000Z/ /DDGW3.1.SM.170125T0555Z.170128T0600Z.170130T0600Z.NO/ 649 AM CST WED JAN 25 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Trempealeau River At Dodge. * UNTIL MONDAY EVENING. * At 5:45 AM Wednesday the stage was 8.9 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage today and continue to rise to near 9.5 feet by Saturday morning. The river will fall below flood stage by Monday morning. * Impact...At 9.5 feet...The entrance road to the Trempealeau National Wildlife Refuge is flooded. && LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149 $$
2 follow-up statements
905 WGUS83 KARX 260216 FLSARX Flood Statement National Weather Service La Crosse WI 816 PM CST WED JAN 25 2017 .The Flood Warning continues for the Trempealeau River at Dodge. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC011-121-261716- /O.EXT.KARX.FL.W.0001.000000T0000Z-170130T1800Z/ /DDGW3.1.SM.170125T0555Z.170128T0000Z.170130T0000Z.NO/ 816 PM CST WED JAN 25 2017 The Flood Warning continues for The Trempealeau River At Dodge. * UNTIL MONDAY AFTERNOON...Or until the warning is cancelled. * At 7:45 PM Wednesday the stage was 9.0 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Thursday morning and continue to rise to near 9.4 feet by Friday evening. The river will fall below flood stage by Sunday evening. * Impact...At 9.5 feet...The entrance road to the Trempealeau National Wildlife Refuge is flooded. && LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149 $$ Aegerter
226 WGUS83 KARX 261023 FLSARX Flood Statement National Weather Service La Crosse WI 423 AM CST THU JAN 26 2017 .The Flood Warning has been canceled for the Trempealeau River at Dodge. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC011-121-261053- /O.CAN.KARX.FL.W.0001.000000T0000Z-170130T1800Z/ /DDGW3.N.SM.170125T0555Z.000000T0000Z.000000T0000Z.NO/ 423 AM CST THU JAN 26 2017 The Flood Warning is canceled for The Trempealeau River At Dodge. * At 3:45 AM Thursday the stage was 8.9 feet. * Flood stage is 9.0 feet. * Forecast...The river will remain below the flood stage. * Impact...At 9.0 feet...Agricultural and marsh land is flooded. && LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jan 25, 5:32 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 25, 5:32 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
532 AM CST Wed Jan 25 2017
.SHORT TERM...(today and tonight)
Issued at 338 AM CST Wed Jan 25 2017
Main fcst concern this period is the ongoing winter storm today and
its exit tonight.
06z data analysis had a 997mb low over north-central MO, lifting
steadily NE now. Broad, strong, deep-layered lift/divergence aloft
ahead of/NE of the sfc low thru mid level trough producing a large
band of precip lifting north across the area early this morning.
Leading edge near a KMSP-KEAU-KISW line as of 06z. Along/NW of
roughly at KMSN/KDBQ/KDSM line precip falling as snow, with snowfall
rates of 1 to 2 inches/hr in the heart of the band. Reports of 3 to
6 inches from the Charles City IA thru Austin MN areas as of 05z.
25.00z models initialized well. Solutions remain quite similar
today/tonight as the mid level low over NEB lifts northeast and
opens up today then tracks east of the area tonight, leaving a
colder cyclonic flow over the Upper Midwest. Trend favors slower/
stronger of earlier runs with the feature today/tonight. Given the
tight model consensus, short-term fcst confidence remains good this
cycle.
For the short-term: the overall fcst for continued snow today into
this evening remains on track, only exiting perhaps a bit slower
from NW to SE this evening. Deformation band of -SN/SN pivoting
across the area early this morning as the sfc-mid level low lifts
toward southern/western IA. This forcing/lift to continue at a
pretty good clip across the area this morning as the sfc-mid level
low heads across/toward northern IL. 100% snow chances continuing
across most of the area this morning on track with another 1 to 3
inches of snow most areas quite reasonable. Deformation band forcing
to then gradually weaken and shift east/south of the area thru this
afternoon/evening as the 850-500mb circulations/trough axis pass.
Model consensus would give much of the area 1 to 2 inches of snow
thru the afternoon with perhaps another 1/2 to 1 inch, mainly over
the SE end of the fcst area, this evening. All said, current set of
headlines looks in good shape, with snow totals of 6-10 inches in
the main snow band/winter storm warning area and lesser amount
north and south of there. May yet need to upgrade at least Fayette
county IA to winter storm warning but for now advisory looks like it
will hold for most if not all of the county. NW winds do increase
across the area for this afternoon/evening in the tighter gradient
on the back side of the departing low. Enough so for some 15-25mph
and gusty winds, especially over the open country in the western
1/3 of the fcst area. Added a blowing snow mention for later this
morning into this evening across that portion of the fcst area,
which blends quite well with neighboring grids.
May yet need to extend a portion (southeast of KLSE) into this
evening but will leave that to day crew to monitor impacts and such.
Temps will be in the 32-35F range making road treatments quite
effective unless snowfall rates get out of control at 1 inch/hr or
more rates for a couple hours. With diminishing forcing/lift in the
afternoon - do not see that happening, thus no headline extension
at this time. By later this evening/overnight, increasing
850-500mb flow advects stronger drying around 700mb SE across the
area, bringing and end to the accumulating snow. Did continue some
small -SN chances thru the late evening/overnight hours for now,
but with the drying above 800mb and a weak 500mb ridge axis over
the area by 12z Thu, may be able to carry a dry fcst for most if
not all of the area after midnight tonight. With ongoing snow most
of today, favored cooler of guidance highs, which are still mostly
31-35F. Low level cold advection spreads across the area tonight,
with low expected to fall into the 20s - the first time below
freezing in several days at some locations. A week in fact at KLSE
- a record string of 7 above freezing days at KLSE, in January!)
.LONG TERM...(Thursday through Tuesday)
Issued at 338 PM CST Tue Jan 24 2017
For Thursday thru Friday night: main fcst concerns this period are
cooler temps and small -SHSN/furry chances.
Model runs of 25.00z in good agreement on the pattern transitioning
to western NOAM ridging and eastern NOAM troughing this period, with
NW flow in between across the north-central Conus. Further agreement
on details of one stronger NW flow shortwave trough to drop across
MN/IA/WI Thu/Thu night, weak shortwave ridging to pass Fri, then
another wave to drop toward/across Lk MI/Lk Superior Fri night. Fcst
confidence this periods is generally good.
Fcst remains rather pessimistic for seeing any sunshine later in the
week, with general lower level cyclonic flow and progs of abundant
lower level moisture getting trapped under an inversion near 900mb.
Clouds will continue to mute diurnal temps changes as rounds of
cooler air filter into the region on the NW flow. Shortwave to drop
into MN Thu then across WI/IA Thu night to spread some deeper
moisture across the area these periods, with some weak lower level
warm advection in the moisture layer producing enough lift for a few
-SHSN or sct flurries. Expanded this mention across mainly the east
2/3 of the fcst area for mainly Thu afternoon/evening. Wave to drop
toward the great lakes Fri night does spread a little stronger round
of low level warm advection across the area ahead of it on fri.
However moisture column looks to remain on the shallow side with
cloud top temps mostly in the -5c to -8c range. Left Fri/Fri night
-SHSN/flurry free per the model/ensemble consensus. Stayed with a
blend of the guidance highs/lows for Thu thru Fri night, but given
the persistent cloud deck, consensus lows these night may be a
category or two on the cool side.
For Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period include temperatures, cloud cover and any mainly small -SN
chances thru the period.
25.00z medium range model runs in good agreement for N-NW flow aloft
over the region for Sat/Sun, with the flow flatten more to W-NW for
Mon/Tue as shortwave energy out of the eastern Pac would top and
flatten the western NOAM ridging. As usual at the day 6/7 time-
frame, Plenty of detail/timing differences among the models with
this wave energy as it would be dropping SE toward the Upper Midwest
Mon/Tue. Fcst confidence average to good Sat/Sun then average to
below for Mon/Tue.
A round of low level cold advection looking to spread south across
the area Sat into early Sun (behind the Fri night wave/trough), but
this still does not tap into any arctic air. Decent signal for a mdt
round of lower level warm advection to then spread across the region
later Sun into Mon as hgts rise a bit and the flow goes from N-NW to
W-NW. Greater/deeper mid level saturation with this warm advection,
ahead of what would be the shortwave energy that topped the western
ridging looks to mainly move across the north end of the fcst area
Mon night into Tue. Consensus -SN chances mostly in the 20-50% range
along/NE of I-94 OK for now. Bigger concern this period is what is
looking to be a persistent high RH/moisture layer trapped in/under
an inversion around 850mb. Some optimism per the model/ensemble
consensus for some sunshine by Sun/Mon, but this period could easily
end up remaining mostly cloudy to cloudy. Persistent cloud cover
would have the continued impact of muting the diurnal temp changes.
Stayed with the model/ensemble consensus highs/lows for Sat-Tue but
especially the lows each night may well be too cool.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 532 AM CST Wed Jan 25 2017
Light to moderate snow will continue at both airports well into
the afternoon. Expecting IFR conditions to be the predominant
conditions. The visibility may pop up from time to time, but not
expecting any long term improvement in the ceilings to occur. As
the area of low pressure moves past the area, the winds will come
around to the northwest and become gusty at KRST. This could
create some blowing snow, but confidence is not high in this with
the wet, heavy nature of the snow. The snow should diminish to
very light or just flurries during the evening with good
improvements in the visibility.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST this evening for WIZ032>034-
041>044-053>055.
Winter Weather Advisory until 6 PM CST this evening for WIZ017-
029-061.
MN...Winter Storm Warning until 6 PM CST this evening for MNZ079-
086>088-094>096.
IA...Winter Storm Warning until 6 PM CST this evening for IAZ008>011-
018-019.
Winter Weather Advisory until 6 PM CST this evening for IAZ029-
030.
&&
SHORT TERM...RRS
LONG TERM...RRS
AVIATION...04Hazardous weather outlook, Jan 25, 4:33 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 433 AM CST WED JAN 25 2017 IAZ029-030-WIZ061-261200- FAYETTE-CLAYTON-GRANT- 433 AM CST WED JAN 25 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH TODAY. SNOW...POSSIBLY MIXED WITH SLEET AND FREEZING RAIN...WILL CONTINUE THROUGH THE DAY. AN ADDITIONAL 1/2 TO 3 INCHES OF SNOW IS FORECAST TODAY. A GLAZING OF ICE IS POSSIBLE. 1/2 TO 1 INCH OF SNOW IS POSSIBLE THIS EVENING. STORM TOTAL SNOW AMOUNTS SHOULD RANGE FROM 2 TO 6 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW AND SLEET REPORTS WILL BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-261200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA- DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU- JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND- 433 AM CST WED JAN 25 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TODAY. SNOW WILL CONTINUE THROUGH THE DAY. AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS FORECAST TODAY...WITH 1/2 TO 1 INCH OF SNOW POSSIBLE EAST AND SOUTH LA CROSSE THIS EVENING. STORM TOTAL SNOW AMOUNTS SHOULD RANGE FROM 6 TO 9 INCHES. LOCALLY HIGHER SNOW AMOUNTS REMAIN POSSIBLE...ESPECIALLY FOR LOCATIONS CLOSER TO THE MINNESOTA-IOWA STATE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WILL BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-261200- TAYLOR-CLARK- 433 AM CST WED JAN 25 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH TODAY. SNOW WILL CONTINUE THROUGH THE DAY. AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS FORECAST TODAY...WITH STORM TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WILL BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/04
In the hours before
Local storm report, Jan 25, 5:38 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 AM CST WED JAN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM HEAVY SNOW JERICO 43.18N 92.26W
01/25/2017 E7.8 INCH CHICKASAW IA PUBLIC
REPORT VIA KWWL
&&
04Local storm report, Jan 25, 5:52 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 AM CST WED JAN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW CATARACT 44.09N 90.83W
01/25/2017 E3.0 INCH MONROE WI PUBLIC
&&
04Local storm report, Jan 25, 6:05 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CST WED JAN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM SNOW SPARTA 43.94N 90.81W
01/25/2017 E0.5 INCH MONROE WI PUBLIC
0555 AM SNOW CALEDONIA 43.63N 91.50W
01/25/2017 E5.5 INCH HOUSTON MN PUBLIC
0602 AM HEAVY SNOW ST. ANSGAR 43.38N 92.92W
01/25/2017 M10.8 INCH MITCHELL IA CO-OP OBSERVER
&&
04Local storm report, Jan 25, 6:08 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 AM CST WED JAN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM SNOW WAUKON 43.27N 91.48W
01/25/2017 E4.8 INCH ALLAMAKEE IA PUBLIC
REPORT VIA KWWL
&&
04Local storm report, Jan 25, 6:36 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 AM CST WED JAN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW ROCHESTER AIRPORT 43.91N 92.50W
01/25/2017 M7.0 INCH OLMSTED MN CO-OP OBSERVER
0630 AM SNOW 2 NNW FAYETTE 42.87N 91.82W
01/25/2017 M5.0 INCH FAYETTE IA AMATEUR RADIO
0607 AM SNOW WAUKON 43.27N 91.48W
01/25/2017 E4.8 INCH ALLAMAKEE IA PUBLIC
&&
SHEALocal storm report, Jan 25, 6:47 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 AM CST WED JAN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM SNOW VOLGA 42.80N 91.54W
01/25/2017 M3.0 INCH CLAYTON IA CO-OP OBSERVER
0647 AM SNOW OSSEO 44.58N 91.22W
01/25/2017 M1.7 INCH TREMPEALEAU WI CO-OP OBSERVER
0647 AM SNOW PRAIRIE DU CHIEN 43.04N 91.14W
01/25/2017 M1.9 INCH CRAWFORD WI CO-OP OBSERVER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 5:52 PM CST | Winter Weather Advisory | ARX | Grant | 6 hr |
Nearby
River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.